Illinois, 2020

Flash Flood in Illinois, August 13, 2020

August 13, 2020 · NWS LSX · 1 event in 1 county or zone

An upper level disturbance provided large scale ascent and plenty of moisture, producing storms that were efficient rain producers. Up to four inches of rain fell onto already saturated soils causing isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level disturbance provided large scale ascent and plenty of moisture, producing storms that were efficient rain producers. Up to four inches of rain fell onto already saturated soils causing isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 13, 11:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 13, 11:22 AM CST, 1 hour 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1222 PM CDT Thu Aug 13 2020

.UPDATE...
Issued at 1015 AM CDT Thu Aug 13 2020

The set up we had yesterday with a mid-level low and disturbance
lingering over east-central Missouri and southwest Illinois has
set up once again today as the mid-level low retrograded
overnight. Slow moving thunderstorms will tap into the 1.5-2" of
available precipitable water to produce localized heavy rain.
Rainfall in excess of two to three inches on already saturated
soils could produce another round of flash flooding across the
area, including the St. Louis Metro and Metro East, which saw
widespread flash flooding yesterday.

MRM

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 332 AM CDT Thu Aug 13 2020

The short-term period will be a bit of a repeat of the weather we
have been experiencing the last day or two. Weak upper-level flow
will only push the quasi-stationary front and upper-level low
slightly eastward. The low will keep the chance of convection going
across portions of the CWA - primarily southeastern MO and southern
IL. Similar to Wednesday, MUCAPE around 2,000 J/kg , precipitable
water close to 2 inches, and shear less than 20 kts will support
isolated to scattered slow-moving convection capable of localized
heavy rainfall. Locations that are impacted stronger cores may
experience a flash flood risk similar to what was seen on Wednesday.
A Flash Flood Watch was considered, but the expected isolated to
scattered nature of this possible hazard kept us from issuing such a
headline.

For Friday, upper-level flow continues to look relatively stagnant,
so the low will only drift slightly east. This will pull the chance
of convection east/southeasterly as well, with only far southeastern
MO and southern IL looking to have a chance of rain. Given the weak
flow aloft, subtle changes to the movement of the low could slow or
quicken the exit of isolated to scattered convection during the
Friday period. Convection will have a similar environment to work
with on Friday as Thursday, though precipitable water will be closer
to 1.5 inches. However, given the slow storm motion, isolated heavy
rainfall will still be possible.

With the overall pattern remaining stagnant during the short-term
period, afternoon highs each day will be similar to what was
experienced on Wednesday.

Elmore

.LONG TERM...  (Friday Night through Wednesday)
Issued at 332 AM CDT Thu Aug 13 2020

The long-range forecast will start off with a notable regime change.
In the upper levels, a trough building into the Great Lakes will
send a cold front southward through the mid-Mississippi River Valley
on Saturday - notably faster than model runs 24 hours ago. This
recent change brings a degree of uncertainty in FROPA timing. As it
is currently forecast, this front will encounter an airmass
characterized by approximately 2,000 J/kg of MUCAPE and at most 20
kts of deep-layer shear. Upper-level support is lacking, and
moisture isn't particularly deep, but the level of instability
available and forcing along the front will allow for isolated to
scattered storms capable primarily of damaging wind gusts and
possibly large hail.

Behind the front, northwest flow through the column will advect
cooler and dryer conditions into the CWA. GEFS and EPS guidance has
temperatures topping out around 80 or in the low-80s for the
remainder of the period. CIPS analog guidance also has this pattern
holding through the end of the period, so I have confidence in
saying a calm stretch of weather is in store for the CWA for the
foreseeable future.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1205 PM CDT Thu Aug 13 2020

Slow moving thunderstorms have formed along a stationary front
draped through the eastern half of Missouri late this morning.
More storms are anticipated to form along this boundary and are
expected to impact the St. Louis Metro terminals, including KSTL.
Uncertainty still exists as to where individual thunderstorms will set
up, however confidence is high that where thunderstorms form,
heavy rain will reduce visibilities to IFR flight conditions and
could produce flash flooding. Given this, have included heavy
thunderstorms and 3SM in a TEMPO group for the STL Metro
terminals, including KSTL.

KUIN and KCOU can expect VFR flight conditions this afternoon and
overnight before the potential for fog formation tomorrow morning.
Fog is likely across the area, particularly those that have seen
significant rainfall in the past couple of days. Have included
MVFR fog at KCOU and KUIN where heavy rain has not fallen
recently, and IFR fog at KSUS and KCPS, which are more moist and
more susceptible to fog development. Have not included fog in the
KSTL TAF yet, as it tends to develop fog later than the other
terminals, but will reevaluate as needed.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 PM CDT this evening for Crawford MO-
     Franklin MO-Iron MO-Jefferson MO-Lincoln MO-Madison MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

IL...Flash Flood Watch until 7 PM CDT this evening for Bond IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 13, 2:50 AM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
350 AM CDT Thu Aug 13 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-140900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
350 AM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today across parts of southeast
Missouri and southwest Illinois. Storms will be slow moving and
capable of producing localized heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms across parts of the area Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts greater than 1
inch.

Elmore

The radar

The St Louis radar (KLSX), 77 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
August 13, 1:00 PM CST to 4:45 PM CST
Where
Randolph County, 3.05 mi W of Red Bud to 1.99 mi NNE of Griggs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.223, -90.036

Up to four inches of rain fell in a two hour period on already saturated soils. This caused flash flooding in northwestern portions of Randolph County. Numerous roads were flooded including Illinois Route 3 near Ruma.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923809.